Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 128, NWS Dodge City, KS

May 28, 2018Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 28, 2018, 6:42 PM CDT for Stanton County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2018, 6:42 PM CDT (23:42 UTC)
Expired
May 28, 2018, 7:09 PM CDT
In force
27 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Stanton County, KS

The radar

The Dodge City radar (KDDC), 150 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 3:17 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2062 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2062 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1158 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

234 
WUUS53 KDDC 282342
SVRDDC
KSC187-290030-
/O.NEW.KDDC.SV.W.0128.180528T2342Z-180529T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
642 PM CDT MON MAY 28 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Eastern Stanton County in southwestern Kansas...

* Until 730 PM CDT

* At 642 PM CDT, a severe thunderstorm was located 11 miles northeast
  of Richfield, moving northeast at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Johnson City and Big Bow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3768 10175 3768 10153 3761 10152 3739 10154
      3739 10184
TIME...MOT...LOC 2342Z 221DEG 22KT 3741 10167 

HAIL...1.50IN
WIND...60MPH
 
$$

TATRO
2 follow-up statements
534 
WWUS53 KDDC 282350
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
650 PM CDT MON MAY 28 2018

KSC187-290030-
/O.CON.KDDC.SV.W.0128.000000T0000Z-180529T0030Z/
Stanton KS-
650 PM CDT MON MAY 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN STANTON COUNTY...

At 650 PM CDT, a severe thunderstorm was located 7 miles south of Big
Bow, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Big Bow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3768 10159 3768 10153 3761 10152 3739 10154
      3739 10175
TIME...MOT...LOC 2350Z 234DEG 32KT 3746 10157 

HAIL...1.25IN
WIND...60MPH
 
$$

TATRO
546 
WWUS53 KDDC 290009
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
709 PM CDT MON MAY 28 2018

KSC187-290019-
/O.CAN.KDDC.SV.W.0128.000000T0000Z-180529T0030Z/
Stanton KS-
709 PM CDT MON MAY 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STANTON COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southwestern Kansas.

LAT...LON 3768 10159 3768 10153 3761 10152 3739 10154
      3739 10175
TIME...MOT...LOC 0007Z 221DEG 22KT 3755 10147 

$$

TATRO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:34 PM CDT, 4 hours 8 minutes earlier.

Area forecast discussion, May 28, 2:34 PM CDT, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
234 PM CDT Mon May 28 2018

...Updated discussion...

.SHORT TERM...(This evening through Tuesday)
Issued at 222 PM CDT Mon May 28 2018

Main concern today and tonight is the severe thunderstorm
potential, which has already started. Think there are two areas of
concerns for two different types of severe hazards. An OFB is
running from central Ellis county all the way to Sherman county.
To the west, a quasi-warm front or stationary boundary extends
across portions of east-central Colorado. Am mainly concerned with
tornado potential with these two boundaries if a storm/supercell
were to interact with said boundaries. Mesoanalysis shows east
winds behind this boundary along with locally higher STP values.
So, putting this all together, for areas along and north of
Highway 96, am concerned with tornadoes and secondary hail. To
the south, higher LCL's and weaker lower level shear (weaker due
to no boundaries nearby) will favor a more hail and wind threat.
Think hail size of 2-3" is likely for initial supercells. Hail
size will lower (per LHP) later this evening through upscale
growth and higher beneficial competition of hail embryos. A wind
threat will be the main concern late this evening for much of the
rest of the forecast area as a squall line is eventually expected.
Ignoring the tornado, hail and wind threat, the central zones and
perhaps eastern zones stand to see a good chance at seeing 1-2"
of rain with the squall line if it actually develops like some of
the meso models are suggesting.

.LONG TERM...(Tuesday night through Monday)
Issued at 222 PM CDT Mon May 28 2018

Severe thunderstorm potential for tomorrow will all depend on what
happens tonight and where the mesoscale boundaries/warm sector
ends up. EC suggests the main threat will be along and east of
Highway 283. A cooler bl along with associated lower LCL's do
suggest some tornado threat tomorrow. Best areas per warm sector
placement from the models would be across the eastern/southeastern
zones.

Left the rest of the extended as is with FB pops and temps. Warm
and dry is the long and short of it.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1200 PM CDT Mon May 28 2018

VFR conditions are expected through much of the TAF pd. Locally reduced
cigs/vis will be possible in association with +TSRA moving across the
terminals from west to east starting this afternoon through the evening.
SVR hail and wind is also possible with the line. Storms will exit
the entire region late tonight. Otherwise, SE/S winds 15-30 kt today
through end of TAF pd.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  86  62  89 /  80  30  40  10
GCK  63  86  60  88 /  80  20  10  10
EHA  62  86  60  89 /  20  10  10  20
LBL  65  88  61  90 /  80  10  10  10
HYS  65  81  60  87 /  70  40  60   0
P28  69  89  65  92 /  30  20  60   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Sugden
Hazardous weather outlook, May 28, 5:19 AM CDT, 13 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
519 AM CDT Mon May 28 2018

KSZ030-031-043>046-061>066-074>081-084>090-291030-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
519 AM CDT Mon May 28 2018 /419 AM MDT Mon May 28 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Thunderstorms will develop along a surface trough near the
Colorado border and near an old outflow boundary in northwest
Kansas this afternoon. Hail up to the size of ping-pong balls and
damaging wind gusts may accompany the more intense thunderstorms.
Although the threat of tornadoes is not high, a tornado is
possible with any discrete supercell especially around sunset
when the low level jet develops.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Elevated risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

Scattered thunderstorms are likely to develop again Tuesday as an
upper level cold pool approaches western Kansas. Thunderstorms may
be ongoing Tuesday morning in northwest Kansas and will develop
southeast with time. Hail up to the size of ping-pong balls and
heavy rain can be expected with the more intense thunderstorms,
especially near a retreating outflow boundary in south central
Kansas Tuesday afternoon. Thunderstorms may occur Wednesday and
Thursday, but the probability of severe weather is low. Hot
weather will develop Friday with highs near 100 degrees especially
in the Red Hills. Active fire behavior can be expected.

Days 2-7 Hazards
----------------
* Tuesday
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  No hazards.

* Friday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

* Saturday
  No hazards.

* Sunday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 300 PM in Trego and Ness
Counties and near the Colorado border. Spotter activation may be
required farther east during the afternoon and evening as a line
of thunderstorms moves to near Highway 283 by 9 PM.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 28, 6:09 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Dodge City KS
609 PM CDT MON MAY 28 2018

KSZ084-290015-
Morton KS-
609 PM CDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR MORTON COUNTY UNTIL 715 PM CDT...

At 609 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles north of Elkhart, moving north at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Elkhart, Richfield and Wilburton.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southwestern Kansas.

LAT...LON 3722 10204 3733 10203 3730 10161 3700 10168
      3699 10204
TIME...MOT...LOC 2309Z 196DEG 19KT 3705 10190

TATRO
Local storm report, May 28, 6:11 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
611 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             3 ENE BIG BOW           37.58N 101.51W
05/28/2018  E1.00 INCH       GRANT              KS   NWS EMPLOYEE

&&
Local storm report, May 28, 6:13 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
613 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             3 NNW ULYSSES           37.61N 101.38W
05/28/2018  E1.00 INCH       GRANT              KS   PUBLIC

&&
Local storm report, May 28, 6:29 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
629 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     TSTM WND GST     4 SSE LAKIN             37.89N 101.23W
05/28/2018  M63 MPH          KEARNY             KS   MESONET

&&
Local storm report, May 28, 6:34 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
634 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             4 NNW ULYSSES           37.64N 101.37W
05/28/2018  E1.00 INCH       GRANT              KS   PUBLIC

&&
Local storm report, May 28, 6:41 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
641 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             9 NW FETERITA           37.26N 101.59W
05/28/2018  E1.75 INCH       MORTON             KS   PUBLIC

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 1:43 PM CDTSevere Thunderstorm WarningDDCTrego47 min
May 28, 2:30 PM CDTSevere Thunderstorm WarningDDCTrego45 min
May 28, 3:06 PM CDTSevere Thunderstorm WarningDDCTrego42 min
May 28, 3:36 PM CDTFlash Flood WarningDDCTrego3 hr
May 28, 3:47 PM CDTSevere Thunderstorm WarningDDCTrego58 min
May 28, 4:23 PM CDTSpecial Weather StatementDDCGrant, Morton52 min
May 28, 4:23 PM CDTSevere Thunderstorm WarningDDCLane, Ness, Trego23 min
May 28, 4:38 PM CDTSpecial Weather StatementDDCFinney52 min
May 28, 4:40 PM CDTSpecial Weather StatementDDCTrego65 min
May 28, 4:49 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott18 min
May 28, 4:57 PM CDTSpecial Weather StatementDDCMorton48 min
May 28, 5:02 PM CDTSevere Thunderstorm WarningDDCMorton43 min
May 28, 5:06 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Morton, Stanton54 min
May 28, 5:07 PM CDTSpecial Weather StatementDDCTrego53 min
May 28, 5:18 PM CDTSevere Thunderstorm WarningDDCTrego36 min
May 28, 5:20 PM CDTSevere Thunderstorm WarningDDCLane, Scott40 min
May 28, 5:27 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Kearny, Stanton, Stevens63 min
May 28, 5:29 PM CDTSpecial Weather StatementDDCEllis61 min
May 28, 5:38 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton67 min
May 28, 5:51 PM CDTSevere Thunderstorm WarningDDCLane, Scott39 min
May 28, 5:55 PM CDTSpecial Weather StatementDDCTrego65 min
May 28, 6:06 PM CDTSevere Thunderstorm WarningDDCTrego17 min
May 28, 6:07 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott53 min
May 28, 6:09 PM CDTSpecial Weather StatementDDCMorton66 min
May 28, 6:12 PM CDTSevere Thunderstorm WarningDDCMorton63 min
May 28, 6:20 PM CDTFlash Flood WarningDDCTrego6 hr
May 28, 6:22 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Kearny53 min
May 28, 6:26 PM CDTSevere Thunderstorm WarningDDCLane, Scott49 min
May 28, 6:31 PM CDTSevere Thunderstorm WarningDDCGrant, Stanton, Stevens59 min
May 28, 6:43 PM CDTSevere Thunderstorm WarningDDCTrego47 min
May 28, 6:45 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Gray, Haskell, Kearny60 min
May 28, 6:54 PM CDTTornado WarningDDCFinney, Grant, Haskell, Kearny36 min
May 28, 6:55 PM CDTSevere Thunderstorm WarningDDCLane, Ness, Scott, Trego50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.